Medication Allergy

Patient

Q: I have been on benazepril hydrochlorothiazide (20mg/12.5mg) for about 3 years and Bystolic 5 mg for a year and a half (both for hypertension). In August 2013 I began having symptoms thought to be an allergic reaction to one of these medications. The symptoms are a feeling of a lump in my throat, tightness in my throat,difficulty swallowing, feeling that my upper lip is swollen, difficulty in feeling like I'm getting a full breath, constant nasal and inner ear congestion, light headed (occasionally), ringing in my ears. I spent a week off of each medication under my doctor's instructions to no avail. I saw an ENT who diagnosed silent reflux. I saw an allergist who found allergies to tree pollens and cat dander but did not think that was causing my symptoms other than possibly the nasal and ear issues. A gastroenterologist give me an endoscopy and found that everything is structurally fine with my upper GI tract. Since all of these symptoms are associated with both acid reflux and adverse reactions to medications such as the ACE inhibitor and beta blocker I am taking, could it be possible that I wasn't off of either of the medications long enough to point to one of them as the culprit - wouldn't the symptoms get worse if it were one of these medications?

Symptoms:  Lump in throat, difficulty swallowing, short of breath, nasal congestion, inner ear congestion, ringing in ears, light headed
Doctor

A:   This question is currently in queue and will be answered shortly by one of our doctors. In the meantime you may browse our library of answered questions by clicking here.

Related Q&A

Q: I really want a cat but suffer with allergies. Is there any way I can live with one and control the allergy

Q: Hi I wanted to see if my symptoms might be caused by a food sensitivity. I have a dry itchy flaky scrap, itchy skin ...

Q: Hello doctor I'm living in a very seasonal allergic pollotion city. Last month, I started getting there infections...

Q: I have been scheduled for a drug allergy challenge involving acetaminophen. The center will not have a physician in ...

Q: Hi There, I am an alcoholic. I have been drinking for years heavily (vodka) and then switched to wine to try to tamp...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews